Alert archive / Maryland / Red Flag Warnings in 2007

Red Flag Warning 2, NWS Baltimore/Washington

May 6, 20074 counties in Maryland

NWS Baltimore/Washington issued this red flag warning at May 6, 2007, 3:47 AM EDT for 4 counties in Maryland. It took effect at May 6, 2007, 10:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2007, 3:47 AM EDT (07:47 UTC)
In effect from
May 6, 2007, 10:00 AM EDT
Expired
May 6, 2007, 5:00 PM EDT
In force
7 hr
Issued by
NWS Baltimore/Washington

Counties Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Frederick County, MD

The radar

The Sterling radar (KLWX), 72 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KLWX 060747
RFWLWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 AM EDT SUN MAY 6 2007

MDZ004>007-009>011-061600-
/O.NEW.KLWX.FW.W.0002.070506T1400Z-070506T2100Z/
FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-
347 AM EDT SUN MAY 6 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON FOR NORTH CENTRAL AND NORTHEAST MARYLAND...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM EDT THIS AFTERNOON. 

STRONG WINDS AND VERY DRY AIR ARE MOVING INTO MARYLAND TODAY. THIS
WILL DRY OUT FINE FUELS AND GRASSES VERY QUICKLY... AND WILL
INCREASE THE FIRE THREAT. WINDS WILL DIMINISH LATE THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
STRONG
1 follow-up statement
000 
WWUS81 KLWX 061550
RFWLWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT SUN MAY 6 2007

MDZ004>007-009>011-062100-
/O.CON.KLWX.FW.W.0002.000000T0000Z-070506T2100Z/
FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-
1150 AM EDT SUN MAY 6 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. 

GUSTY WINDS AND VERY DRY AIR ARE CURRENTLY PRESENT OVER MARYLAND. THIS
WILL CONTINUE TO DRY OUT FINE FUELS AND GRASSES VERY QUICKLY...
AND WILL INCREASE THE FIRE THREAT. WINDS WILL DIMINISH LATE THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this red flag warning went out at May 5, 9:11 PM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, May 5, 9:11 PM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
911 PM EDT SAT MAY 5 2007

.SHORT TERM /OVERNIGHT/...

DID AN ERLY UPDT TO THE ZNS BASED ON PCPN BAND. CD FNT NOW THRU
CENTRAL PA WORKING ITS WAY S. BLV RA IS OVR IN BALT AND N...PRBLY
OVR DCA-IAD BUT LEFT MENTION THERE THRU MDNGT AS PTMC RVR IS CLOSE
TO THE N OF THE RDR ECHOES. IT WL TAKE SVRL MORE HRS FOR THE RA TO
CLR CENTRAL VA. WINDS WONT PICK UP UNTIL WELL AFTR MDNGT.

WOODY

&&

.PREV DISCUSSION...
/ISSUED 401 PM EDT SAT MAY 5 2007/

SHORT TERM /TONIGHT THROUGH SUNDAY/...

DIGGING UPPER TROF FROM THE NORTHEAST AND EASTWARD MOVING UPPER
LOW FROM THE OHIO VALLEY WILL SUPPORT A PERIOD OF LIGHT TO
OCCASIONALLY MODERATE RAIN ACROSS THE REGION THIS EVENING. BEST
PRECIPITATION AMOUNTS ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA WHERE A TENTH TO A QUARTER OF AN INCH POSSIBLE. AFTER
06Z...DRIER AIR WORKS IN QUICKLY FROM THE NORTH AS STRONG HIGH
PRESSURE BUILDS SOUTH. ALL RAIN SHOULD BE OUT OF THE FORECAST AREA
BY 10Z. MODELS INDICATE A STRONG PRESSURE SURGE WITH FRONT SO EXPECT
A PERIOD OF GUSTY WINDS (G35 MPH IN THE MORNING). WINDS DIMINISH
SOMEWHAT DURING THE AFTERNOON WITH GUSTS TO ABOUT 20 MPH. SUNNY AND
COOLER TOMORROW WITH HIGHS IN THE LOWER 60S.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

GUIDANCE CONTINUES TO CONVERGE ON A SOLUTION THAT FEATURES A CUT
OFF UPPER LOW AND ASSOCIATED DEEP SURFACE LOW OVER THE WESTERN
ATLANTIC WITH A LARGE RIDGE OF HIGH PRESSURE OVER THE MIDWEST.
SURFACE HIGH ASSOCIATED WITH THIS RIDGE WILL CONTINUE TO BUILD
INTO THE AREA SUNDAY NIGHT ALLOWING FOR WINDS TO DIMINISH. FOR
LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS...CLEAR SKIES COMBINED
WITH LIGHT WINDS AND DEWPOINTS IN THE LOWER 30S WILL SET THE STAGE
FOR A GOOD AMOUNT OF RADIATIONAL COOLING. PATCHY FROST IS
POSSIBLE...BUT AN ADVISORY WAS NOT ISSUED SINCE IT IS NOT EXPECTED
TO BE WIDESPREAD. WITH THE SURFACE HIGH OVER THE REGION MON...PLENTY
OF SUNSHINE IS EXPECTED ALONG WITH NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES. ANOTHER GOOD NIGHT FOR RADIATIONAL COOLING IS
EXPECTED MONDAY NIGHT WITH HIGH PRESSURE IN CONTROL...SO
TEMPERATURES WILL LIKELY BE BELOW NORMAL. AGAIN...PATCHY FROST IS
POSSIBLE WEST OF THE BLUE RIDGE BUT IT DOES NOT LOOK TO BE
WIDESPREAD.

AVIATION...

FROPA ALONG MD/PA BRDR AFTER 06Z WITH GUSTS UP TO 30KT DVLPG
BWI/MRB/DCA/IAD AFTR 09Z. P6SM SKC AFTER 09Z.

MARINE...

SCA EXPECTED AFTER 09Z WITH FROPA. GUSTS TO 30 KTS DECREASING
TO 20-25 KT IN THE AFTERNOON. WINDS WILL CONTINUE NEAR SCA ON MON
ACROSS THE LOWER BAY/TIDAL POTOMAC...DEPENDENT ON THE LOCATION AND
INTENSITY OF THE SE COASTAL LOW SYSTEM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EDT SUNDAY FOR
     ANZ530>532-535-536.

     SMALL CRAFT ADVISORY FROM 4 AM SUNDAY TO 12 PM EDT MONDAY FOR
     ANZ533-534-537.

&&
Hazardous weather outlook, May 5, 4:15 PM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT SAT MAY 5 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
415 PM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP LATE TONIGHT OVER
THE TIDAL POTOMAC AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY
DUE TO PASSAGE OF A STRONG COLD FRONT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS EXPECTED SUNDAY AND SUNDAY NIGHT
OVER ALL OF THE TIDAL POTOMAC AND THE ENTIRE MARYLAND PORTION OF
THE CHESAPEAKE BAY...AND CONTINUING INTO MONDAY MORNING OVER THE
LOWER TIDAL POTOMAC AND THE LOWER MARYLAND PORTION OF THE BAY.

ALSO...THE THREAT OF MINOR COASTAL FLOODING EXISTS SOMETIME FROM
EARLY TO MID WEEK FOR THE ENTIRE TIDAL POTOMAC AND MARYLAND
CHESAPEAKE BAY REGION. AN INCREASED LIKELIHOOD OF HIGHER WATER
LEVELS WILL RESULT FROM THE COMBINATION OF STRONG HIGH PRESSURE
OVER THE REGION AND THE POSSIBILITY OF AN INTENSE SURFACE LOW
PRESSURE SYSTEM FORECAST TO DEVELOP OFF THE SOUTHEAST COAST BY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMZ/SJR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:43 AM EDTFrost AdvisoryLWXAllegany, Carroll, Frederick, Washington29 hr
May 6, 3:43 AM EDTFreeze WarningLWXAllegany29 hr

Nearby

Red Flag Warnings in Maryland, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.